Alert archive / Montana / Flash Flood Warnings in 2011
Flash Flood Warning 18, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jul 6, 2011, 8:03 PM MDT for Yellowstone County, Montana. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2011, 8:03 PM MDT (02:03 UTC)
- Expired
- Jul 6, 2011, 9:41 PM MDT
- In force
- 98 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Yellowstone County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3378 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
246
WGUS55 KBYZ 070203
FFWBYZ
MTC111-070500-
/O.NEW.KBYZ.FF.W.0018.110707T0203Z-110707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
803 PM MDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA...
* UNTIL 1100 PM MDT
* AT 754 PM MDT...RADAR AND SPOTTER REPORTS INDICATE RAINFALL
RATES OF AN INCH TO AN INCH AND A HALF AN HOUR FROM THUNDERSTORMS
OVER SOUTHERN YELLOWSTONE COUNTY. FLASH FLOODING IS POSSIBLE IN THE
BLUE CREEK AND PRYOR AREA WITH THESE STORMS.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
THIS DOES NOT INCLUDE THE CITY OF BILLINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4548 10867 4571 10875 4575 10807 4552 10807
4552 10818 4549 10819 4549 10830 4547 10832
$$1 follow-up statement
952
WGUS75 KBYZ 070341
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
941 PM MDT WED JUL 6 2011
MTC111-070343-
/O.CAN.KBYZ.FF.W.0018.000000T0000Z-110707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YELLOWSTONE MT-
941 PM MDT WED JUL 6 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
YELLOWSTONE COUNTY...
THE THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN ACROSS SOUTHERN
YELLOWSTONE COUNTY HAVE WEAKENED AND MOVED OUT OF THE AREA. LOCAL
OFFICIALS HAVE NOT HAD ANY REPORTS OF FLOODING OVER SOUTHERN
YELLOWSTONE COUNTY. DUE TO THE LACK OF FLOODING REPORTS...AND THE
ELIMINATION OF HEAVY RAIN...THE FLASH FLOOD WARNING HAS BEEN
CANCELLED.
SMALL STREAMS AND CREEKS WILL LIKELY RUN HIGH THE REST OF THE
NIGHT...BUT FLASH FLOODING IS NO LONGER EXPECTED. THEREFORE...THE
FLASH FLOOD WARNING FOR SOUTH CENTRAL YELLOWSTONE COUNTY HAS BEEN
CANCELLED.
LAT...LON 4548 10867 4571 10875 4575 10807 4552 10807
4552 10818 4549 10819 4549 10830 4547 10832
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:53 PM MDT, 5 hours 10 minutes earlier.
Area forecast discussion, Jul 6, 2:53 PM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT WED JUL 6 2011
.SHORT TERM...VALID FOR THU AND FRI...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER THE
HIGHER TERRAIN AS THE RELATIVELY MOIST AIRMASS CONTINUES TO HEAT.
CONVECTION FROM LAST NIGHT AND THIS MORNING PRODUCED SEVERAL
OUTFLOW BOUNDARIES WHICH...COMBINED WITH SHORTWAVE ACTIVITY AND
SOME UPPER LEVEL DIVERGENCE...SHOULD HELP INITIATE CELL
DEVELOPMENT FURTHER EAST IN INCREASINGLY UNSTABLE ATMOSPHERE THIS
EVENING. THERE IS ENOUGH EFFECTIVE BULK SHEAR FOR MULTICELL
CLUSTERS...BUT PROBABLY NOT ENOUGH FOR ANY ORGANIZED SEVERE
CONVECTION. DUE TO THE SLOW CELL MOVEMENT AND FAIRLY HIGH
PRECIPITABLE WATERS...LOCALIZED HEAVY RAIN IS POSSIBLE IN
CONVECTION THROUGH TONIGHT. WOULD NOT RULE OUT ISOLATED BORDERLINE
SEVERE HAIL AND WIND GUSTS TO 50 MPH WITH SOME OF THE STORMS AS
MLCAPES ACROSS MUCH OF THE REGION LOOK TO TOP OUT GENERALLY IN THE
750 TO 1500 J/KG RANGE AND DCAPES APPROACH 750 TO 1000 J/KG THIS
EVENING. EXPECT CONVECTION TO WIND DOWN LATE TONIGHT AS AN UPPER
LEVEL RIDGE BUILDS IN.
ON THURSDAY A STRONG WAVE MOVING INTO THE PACIFIC NORTHWEST BEGINS
TO SHIFT THE RIDGE AXIS EASTWARD AND ALLOW SOME HEIGHT FALLS
ACROSS THE WESTERN ZONES IN THE AFTERNOON SPREADING EASTWARD
OVERNIGHT. THIS WILL FAVOR A BETTER SHEAR ENVIRONMENT DEVELOPING
WITH A SURFACE TROUGH AMPLIFYING IN THE EVENING. A STRONG LOW
LEVEL JET RETURNS TO SOUTHEAST MONTANA BY LATE THURSDAY.
MONSOONAL MOISTURE COULD BOOST PRECIPITABLE WATERS IN THE
AREA...SO KEPT MODEST POPS. TEMPERATURES SHOULD BE A BIT WARMER ON
THURSDAY AS THE AIRMASS WILL BE A BIT MORE UNSTABLE...ALLOWING FOR
DEEPER MIXING.
A SURFACE COLD FRONT ASSOCIATED WITH THE STRONG WAVE ROLLS THROUGH
FRIDAY. BEST COMBINATION OF DAYTIME HEATING AND DYNAMICS SETS UP
ACROSS EASTERN ZONES...THUS STRONGEST CONVECTION MOST LIKELY
ACROSS THE EAST. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
POSSIBLE ACROSS THE WEST IN SOMEWHAT UNSTABLE AIRMASS BEHIND THE
FRONT. STC/RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
MODELS CONTINUE TO AGREE WELL THROUGH MOST OF THE EXTENDED
FORECAST PERIOD. COOLED TEMPERATURES A FEW DEGREES SATURDAY AND
SUNDAY BEHIND THE COLD FRONT WITH MODEL TRENDS.
OTHERWISE...DECREASED CLOUD COVER AND POPS FOR SATURDAY EVENING
AND SUNDAY WITH A BUILDING SHORTWAVE RIDGE AFFECTING THE AREA.
EARLY NEXT WEEK THE NEXT UPPER LOW DEEPENS OVER THE PACIFIC
NORTHWEST COAST. WITH SOUTHWEST FLOW IN THE MOUNTAINS AND THE
MONSOON IN FULL SWING...I KEPT CHANCE POPS OVER THE BEARTOOTH AND
ABSAROKA MOUNTAINS. RAISED DEWPOINTS ACROSS THE EAST WITH A GOOD
SOUTHEASTERLY LOW LEVEL JET AND PRECIPITABLE WATERS APPROACHING
1.5 INCHES. MODEL SOUNDINGS INDICATE OVER 2000 J/KG OF CAPE WITH A
100 J/KG CAP OVER THE BROADUS AREA MONDAY AND TUESDAY. WHILE IT IS
TOO EARLY TO HAVE ANY CONFIDENCE IN THAT LEVEL OF DETAIL...THIS IS A
CLASSIC THUNDERSTORM PATTERN FOR SOUTHEAST MONTANA. CONTINUED WITH
THE CHANCE POPS ACROSS MOST OF THE PLAINS TOO. RNL
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS EVENING
AS WEAK DISTURBANCE MOVES THROUGH. MVFR TO IFR CONDITIONS WILL BE
POSSIBLE WITH A FEW OF THESE STORMS AS THEY COULD PRODUCE LARGE
HAIL AND VERY HEAVY RAINS. THE BEST CHANCE FOR THUNDERSTORMS WILL
BE ALONG AND SOUTH OF A LINE FROM KLVM...KBIL TO EKALAKA.
THUNDERSTORMS WILL DIMINISH BY 06Z TONIGHT. THE REMAINDER OF THE
AREA CAN EXPECTED VFR CONDITIONS. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 061/091 063/088 060/088 057/082 059/087 062/090 062/089
33/T 33/T 32/T 22/T 22/T 22/T 23/T
LVM 051/088 051/084 049/083 047/080 048/085 051/088 050/087
33/T 33/T 22/T 22/T 23/T 32/T 23/T
HDN 062/094 063/092 061/087 055/085 056/087 060/091 059/090
33/T 34/T 32/T 22/T 22/T 32/T 23/T
MLS 065/092 066/090 064/085 056/083 059/086 063/090 062/089
32/T 34/T 32/T 22/T 23/T 32/T 22/T
4BQ 065/092 066/089 062/085 056/084 059/086 062/089 061/089
42/T 34/T 33/T 22/T 23/T 32/T 23/T
BHK 065/087 065/087 063/081 055/080 056/082 060/084 059/085
32/T 34/T 43/T 22/T 23/T 42/T 23/T
SHR 056/090 059/086 057/084 053/082 056/085 057/087 056/087
43/T 44/T 33/T 32/T 23/T 32/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 6, 3:00 PM MDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 300 PM MDT WED JUL 6 2011 MTZ028>042-056>058-063>068-WYZ098-099-072100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 300 PM MDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO MOVE SLOWLY AND WILL PRODUCE LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING. RIVERS AND AREA STREAMS WILL REMAIN AROUND OR ABOVE FLOOD STAGE. STREAM FLOWS WILL BE STRONGER THAN NORMAL. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL IMPACT THE AREA AGAIN ON THURSDAY AND FRIDAY BUT WILL DECREASE OVER THE WEEKEND. THUNDERSTORM ACTIVITY WILL INCREASE ON MONDAY. FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE AS THE WEATHER REMAINS WARM. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 6, 6:19 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
619 PM MDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL REED POINT 45.70N 109.55W
07/06/2011 E1.75 INCH STILLWATER MT LAW ENFORCEMENT
REPORT FROM TRAVELLER ON I-90
&&
RNLLocal storm report, Jul 6, 6:24 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
624 PM MDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM FLASH FLOOD RED LODGE 45.19N 109.25W
07/06/2011 CARBON MT FIRE DEPT/RESCUE
FIRE CHIEF REPORTED 1 FOOT OF WATER RUNNING DOWN STREETS.
BETTER NOW.
&&
RNLLocal storm report, Jul 6, 6:29 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
629 PM MDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FLASH FLOOD 1 S RED LODGE 45.18N 109.25W
07/06/2011 CARBON MT TRAINED SPOTTER
1.2 INCHES OF RAIN IN HALF HOUR
&&
RNLLocal storm report, Jul 6, 7:09 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
709 PM MDT WED JUL 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 5 NNW COLUMBUS 45.70N 109.30W
07/06/2011 E1.00 INCH STILLWATER MT TRAINED SPOTTER
ALSO REPORTED MINOR FLOODING
&&
RNLSpecial weather statement, Jul 6, 7:36 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 736 PM MDT WED JUL 6 2011 MTZ037-070230- CARTER MT- 736 PM MDT WED JUL 6 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL 830 PM MDT... AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF RIDGEWAY...OR 37 MILES SOUTHEAST OF EKALAKA...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL MOVE OVER THE SAME AREA THAT RECEIVED A STRONG THUNDERSTORM EARLIER THIS EVENING THIS WILL CAUSE AREA STREAMS AND CREEKS TO RISE AND POSSIBLY FLOOD. BE ON THE LOOKOUT FOR RISING WATER AND BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY. THIS STORM WILL BE NEAR... RURAL EASTERN CARTER COUNTY... RURAL SOUTHEASTERN CARTER COUNTY... LAT...LON 4540 10441 4551 10421 4536 10401 4501 10404 TIME...MOT...LOC 0135Z 319DEG 14KT 4538 10423
Special weather statement, Jul 6, 7:49 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
749 PM MDT WED JUL 6 2011
MTZ036-WYZ099-070245-
POWDER RIVER MT-SHERIDAN FOOTHILLS WY-
749 PM MDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN AND
SOUTHWESTERN POWDER RIVER COUNTIES UNTIL 845 PM MDT...
AT 744 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 33 MILES WEST OF BIDDLE...OR 40 MILES SOUTHWEST
OF BROADUS...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THE HEAVY RAIN
WILL CAUSE PONDING OF WATER ON ROADWAYS AND QUICK RISES ON AREA
STREAMS AND CREEKS. BE ON THE LOOKOUT FOR RISING WATER AND BE
PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY.
THIS STORM WILL BE NEAR...
MOORHEAD AROUND 755 PM MDT.
LAT...LON 4511 10618 4520 10586 4500 10568 4499 10570
4499 10601 4481 10600 4481 10604
TIME...MOT...LOC 0145Z 323DEG 18KT 4505 10601The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:04 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 56 min |
| Jul 6, 6:08 PM MDT | Severe Thunderstorm Warning | BYZ | Park | 57 min |
| Jul 6, 6:29 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 26 min |
| Jul 6, 6:33 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon | 57 min |
| Jul 6, 6:46 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater, Yellowstone | 59 min |
| Jul 6, 6:52 PM MDT | Flash Flood Warning | BYZ | Big Horn, Carbon | 115 min |
| Jul 6, 7:15 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 60 min |
| Jul 6, 7:36 PM MDT | Special Weather Statement | BYZ | Carter | 54 min |
| Jul 6, 7:49 PM MDT | Special Weather Statement | BYZ | Powder River | 56 min |
| Jul 7, 3:54 AM MDT | Special Weather Statement | BYZ | Carter | 66 min |
| Jul 7, 2:26 PM MDT | Special Weather Statement | BYZ | Wheatland | 64 min |
| Jul 7, 2:29 PM MDT | Special Weather Statement | BYZ | Park, Stillwater, Sweet Grass | 61 min |
| Jul 7, 3:08 PM MDT | Flash Flood Warning | BYZ | Wheatland | 3 hr |
| Jul 7, 4:48 PM MDT | Special Weather Statement | BYZ | Golden Valley | 57 min |
| Jul 7, 5:13 PM MDT | Special Weather Statement | BYZ | Stillwater | 62 min |
| Jul 7, 5:23 PM MDT | Special Weather Statement | BYZ | Wheatland | 52 min |
| Jul 7, 5:47 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Sweet Grass, Wheatland | 58 min |
Nearby
Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.